Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Goodland, KS

July 20, 2000Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 3:57 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 3:57 PM CDT (20:57 UTC)
Expired
Jul 20, 2000, 5:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:23 PM CDTHail 1Danbury, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 202057
SVRGLD
NEC145-202200-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF DANBURY...OR ABOUT 12
  MILES NORTH OF OBERLIN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANBURY AT 405 PM CDT
  LEBANON AT 415 PM CDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATWH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:07 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 20, 3:07 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT THU JUL 20 2000

TSRA CHANCES ARE THE PROBLEM.

ALL MODELS HAD THEIR OWN INITIALIZATION PROBLEMS THIS MORNING. THE
ETA INITIALIZED BETTER IN THE WESTERN CONUS WITH FINE
FEATURES...WITH ALL MODELS BEING ROUGHLY EQUAL AT THIS LEVEL FOR THE
REST OF THE CONUS. AT H7 THE ETA AND NGM INITIALIZED BEST FOR TEMPS
AND HEIGHTS...WITH THE ETA DOING SLIGHTLY BETTER WITH TEMPS.
TRACKING VORT FEATURES OUT TO 18Z THE ETA AND NGM SEEM TO BE DOING A
BETTER JOB. AT THE SURFACE THE AVN IS EXTENDING RIDGE OF HIGH
PRESSURE FROM THE NORTHERN PLAINS INTO DEEPENING LEE TROUGH. THE AVN HAS A
MUCH TOO DEEP LOW OVER THE PANHANDLES OF OK/TX...AND THE AVN HAS A
LOW IN NORTHERN OK IN THE MIDDLE OF A SURFACE RIDGE. OF COURSE THE
ETA HAS VERY BROAD AND DIFFUSE SURFACE PRESSURE FIELDS OVER HIGHER
ELEVATIONS...BUT PICKS UP AT H85 HEIGHTS. OVERALL WILL GO WITH THE
ETA BLENDING SLIGHTLY TOWARDS THE NGM FOR THIS PACKAGE. CONFIDENCE
LEVEL FOR THIS PACKAGE IS MARGINAL.

TONIGHT WEAK VORT CENTER MOVE OFF FRONT RANGE AS INDICATED BY WATER
VAPOR IMAGERY...NOT INDICATED BY MODELS...WILL MOVE INTO AREA OF
GOOD INSTABILITY AND SHEAR. SOUTHERN COUNTIES OF CWA THAT HAVE
RECEIVED GOOD PRECIP OVER THE PAST SEVERAL DAYS CURRENTLY HAVE FLASH
FLOOD GUIDANCE OF AROUND AN INCH OR LESS FOR 3 HR AMOUNTS. WITH TPWS
OF AROUND 1.5 INCHES AND GREATER WILL PUT THESE COUNTIES IN FLASH
FLOOD WATCH.

TOMORROW DURING THE DAY MODELS VARY GREATLY. KAIN-FRITCH ETA SHOWS
PRECIP AGAIN DEVELOPING DURING THE DAY...BUT BELIEVE TIMING IS OFF
AGAIN. VORT CENTER IN PAC NW SHOULD MOVE THOUGH AREA TOMORROW
NIGHT...WITH STRONG OMEGA FIELDS AND THETA-E CONVERGENCE. ETA IS
ONLY MODEL PICKING UP ON THIS FEATURE THIS MORNING.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT...WITH SOME MINOR
DIFFERENCES IN THE MEAN PATTERN THAT MAKE MORE SUBSTANTIAL CHANGES
IN THE SURFACE PATTERN. ECMWF DEVELOPS A FLATTER RIDGE PATTERN OVER
THE CENTRAL CONUS THAN THE MORE AMPLIFIED MRF. THIS SHOULD RESULT IN
AN ENVIRONMENT MORE FAVORABLE TO LEE TROUGH DEVELOPMENT ON MONDAY
THAN IS INDICATED BY THE MRF. THIS WILL BE MORE FAVORABLE FOR
THUNDERSTORMS ON MONDAY NIGHT. WILL KEEP CHANCE OF THUNDERSTORMS FOR
THE EXTENDED PERIODS.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Jul 20, 10:41 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    12 E ANGELUS              KS   .75 INCH HAIL
07/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

1150 PM    GRINNELL                  KS   1.75 INCH HAIL
07/19/00   GOVEN                           REPORTED BY STORM
                                          SPOTTER.

0100 AM    7 N WALLACE               KS   .88 INCH HAIL
07/20/00   WALLACE                        REPORTED BY PUBLIC.

N
Local storm report, Jul 20, 11:25 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    12 N ECKLEY               CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0712 PM    18 N WRAY                 CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0800 PM    9 NNE HAIGLER             NE   .75 INCH HAIL
07/19/00   DUNDY                          REPORTED BY PUBLIC.

0845 PM    YUMA                      CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0923 PM    8 WNW WRAY                CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    5 NW WRAY                 CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    7 W WRAY                  CO   1.25 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0930 PM    7 W WRAY                  CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0941 PM    7 W VERNON                CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY PUBLIC.

1005 PM    2 S IDALIA                CO   BRIEF TORNADO TOUCHDOWN
07/19/00   YUMA                           REPORTED BY STORM SPOTTER
                                          2 MILES SOUTH OF IDALIA.

1049 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/19/00   CHEYENNE                       GOLFBALL HAIL COVERING
                                          GROUND. REPORTED BY
                                          PUBLIC.

1113 PM    15 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

1125 PM    15 N GOODLAND             KS   1.5 INCH HAIL
07/19/00   SHERMAN                        REPORTED BY PUBLIC.

1145 PM    12 E ANGELUS              KS   .75 INCH HAIL
07/19/00   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

1150 PM    GRINNELL                  KS   1.75 INCH HAIL
07/19/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

1218 AM    3 E GRINNELL              KS   1 INCH HAIL
07/20/00   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1253 AM    WINONA                    KS   1.75 INCH HAILg
07/20/00   LOGAN                          REPORTED BY PUBLIC.

0100 AM    7 N WALLACE               KS   .88 INCH HAIL
07/20/00   WALLACE                        REPORTED BY PUBLIC.

DORN
NNNN
Special weather statement, Jul 20, 11:51 AM CDT, 4 hours 6 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT THU JUL 20 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

THE AIR MASS REMAINS VERY MOIST AND UNSTABLE OVER THE REGION.
SEVERAL SURFACE BOUNDARIES REMAIN NEAR AND OVER THE AREA. AN UPPER
LEVEL DISTURBANCE ALONG WITH STRONG WINDS IN THE UPPER LEVELS OF THE
ATMOSPHERE ARE ALSO EXPECTED TO AFFECT THE AREA. ALL OF THESE FACTORS
WILL COMBINE TO PRODUCE NUMEROUS THUNDERSTORMS OVER THE ENTIRE AREA
BEGINNING EARLY THIS AFTERNOON...AND CONTINUING THROUGH TONIGHT.

ANY OF THESE STORMS COULD GO SEVERE AT ANY TIME. THEREFORE...SPOTTER
ACTIVATION WILL BE NEEDED OVER THE ENTIRE AREA. THE GREATEST THREAT
OF SEVERE WEATHER WILL BE ALONG AND SOUTHWEST OF A LINE FROM GOVE
KANSAS TO ATWOOD TO WRAY COLORADO. THE WIND PROFILE IN THE ATMOSPHERE
WILL BE FAVORABLE FOR THESE STORMS TO PRODUCE ISOLATED TORNADOES...
LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

BUNLLER
Special weather statement, Jul 20, 2:34 PM CDT, 1 hour 23 minutes before
COZ090>092-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU JUL 20 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF
EASTERN COLORADO THROUGH 9 PM MDT. THIS WATCH COVERS YUMA...KIT
CARSON...AND CHEYENNE COUNTIES IN COLORADO.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP.  IF YOU LIVE IN EASTERN
COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR
THIS STATION FOR THE LATEST WEATHER INFORMATION.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:32 PM CDTSevere Thunderstorm WarningGLDDundy58 min
Jul 20, 4:42 AM CDTSevere Thunderstorm WarningGLDDundy48 min
Jul 20, 6:33 PM CDTSevere Thunderstorm WarningGLDDundy57 min
Jul 20, 6:42 PM CDTSevere Thunderstorm WarningGLDHitchcock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.